08 July, 2011
What does fact checked mean?
At Healthfully, we strive to deliver objective content that is accurate and up-to-date. Our team periodically reviews articles in order to ensure content quality. The sources cited below consist of evidence from peer-reviewed journals, prominent medical organizations, academic associations, and government data.
The information contained on this site is for informational purposes only, and should not be used as a substitute for the advice of a professional health care provider. Please check with the appropriate physician regarding health questions and concerns. Although we strive to deliver accurate and up-to-date information, no guarantee to that effect is made.
Hives from using caffeine are a sign of an allergic reaction. Caffeine is a drug that is commonly found in coffee, sodas, tea, energy drinks and used in combination with other medications, such as pain relievers. Drugs.com states that hives are a symptom of a severe allergic reaction called anaphylaxis. Anaphylaxis is a rare reaction that can cause life-threatening symptoms within minutes of ingesting a substance that you’re body is hypersensitive toward.
Caffeine can cause common allergy symptoms that are not related to an allergic reaction but are rather common side effects of the drug. For example, caffeine can cause heart palpitations, nausea, headaches and vomiting if you ingest too much or cannot tolerate the substance. A caffeine allergy occurs when your body creates immunoglobulin E antibodies to fight off the substance, according to the American Academy of Allergy, Asthma and Immunology. IgE antibodies are disease fighting agents that the body creates when it mistakes caffeine for a harmful substance. The production of IgE antibodies cause mast cells to produce histamine, a chemical that leads to inflammation in soft tissue.
Hives are a common skin rash that is related to allergic reactions. Hives are a rash that develops in clusters of welts that are very itchy. Hives from an allergy to caffeine are the result of increased levels of histamine in the skin. Histamine in the surface of the skin leads to inflammation, swelling and irritation. Most cases of hives do not cause any health concern, unless they form in the throat or inner ear. Hives are a sign of anaphylaxis that your doctor needs to evaluate. Hives can form on one part of the body and move without a cause and typically subside within a few hours.
Anaphylaxis is commonly the result of food allergies, insect bites and drug allergies. Hives are a common sign of a severe allergic reaction that affects the entire body. After you ingest caffeine, your immune system may release excessive amounts of IgE antibodies and histamine, causing tissues in various parts of the body to become inflamed. This can cause your body to experience a state of shock where you cannot breathe, may lose consciousness and experience a sudden drop in blood pressure. If not treated, anaphylaxis may lead to death.
If you’re diagnosed with a caffeine allergy, avoid all consumption of caffeine to avoid an allergic reaction. Hives that develop if you accidentally ingest caffeine may be treated by taking an antihistamine to reduce histamine in the body and by applying hydrocortisone cream.
- Hemera Technologies/AbleStock.com/Getty Images